Children of epileptic mothers have a higher risk for major malformations. A similar increase of major malformations is observed in children of epileptic fathers suggesting that the major malformations are related to the parental disease rather than to the antiepileptic drug. No information was available if the pattern of minor acrofacial malformations known as the "hydantoin syndrome" occurs also in children of epileptic fathers. We studied 37 children of treated mothers and 22 children of treated fathers with epilepsy. No major malformations were observed. The typical acrofacial syndrome occurred only in children of epileptic mothers suggesting that this characteristic syndrome is drug-related. Major malformations and the syndrome of minor acrofacial anomalies seem to have a different etiology. Since the pattern of minor acrofacial anomalies occurs after exposure to anticonvulsants other than hydantoin the term "antiepileptica syndrome" should be used for this particular embryopathy.